Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 393, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Sep 11, 2019, 6:15 PM EDT for Berks County, Montgomery County, Pennsylvania. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 11, 2019, 6:15 PM EDT (22:15 UTC)
- Expired
- Sep 11, 2019, 7:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Berks County, PA, Montgomery County, PA
The radar
The Philadelphia radar (KDIX), 132 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 6:20 PM EDT | TSTM WND DMG | 2 S Leesport, PA | DOWNED POWER LINES NEAR CROSS KEYS ROAD. TIME ESTIMATED FROM RADAR. |
| Sep 11, 6:31 PM EDT | TSTM WND DMG | 1 Se Temple, PA | POWER OUTAGES AND TREE DAMAGE REPORTED IN SEVERAL AREAS NORTH OF READING. TIME ESTIMATED FROM RADAR. |
| Sep 11, 6:46 PM EDT | TSTM WND DMG | 1 N Mount Penn, PA | SEVERAL REPORTS OF DOWNED POWER LINES IN THE MOUNT PENN AND ALSACE MANOR AREAS. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801
WUUS51 KPHI 112215
SVRPHI
PAC011-091-112300-
/O.NEW.KPHI.SV.W.0393.190911T2215Z-190911T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
615 PM EDT Wed Sep 11 2019
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Berks County in eastern Pennsylvania...
Northwestern Montgomery County in southeastern Pennsylvania...
* Until 700 PM EDT.
* At 615 PM EDT, a severe thunderstorm was located over Fairview
Hgts, or 8 miles northwest of Reading, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to
roofs, siding, trees, and power lines is possible.
* Locations impacted include...
Reading, Pottstown, Wyomissing, Birdsboro, Kutztown, Hamburg,
Fleetwood, Sinking Spring, Laureldale, Wernersville, Topton,
Leesport, Shoemakersville, Elverson, Bally, Bernville,
Bechtelsville, Lyons, Lenhartsville and New Morgan.
This includes Interstate 78 in Pennsylvania between mile markers 36
and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4043 7624 4059 7588 4037 7546 4024 7569
4021 7575 4014 7587
TIME...MOT...LOC 2215Z 311DEG 26KT 4042 7603
HAIL...1.25IN
WIND...60MPH
$$
Davis2 follow-up statements
676
WWUS51 KPHI 112227
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
627 PM EDT Wed Sep 11 2019
PAC011-091-112300-
/O.CON.KPHI.SV.W.0393.000000T0000Z-190911T2300Z/
Berks PA-Montgomery PA-
627 PM EDT Wed Sep 11 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR CENTRAL BERKS AND NORTHWESTERN MONTGOMERY COUNTIES...
At 626 PM EDT, a severe thunderstorm was located over Wyomissing, or
over Reading, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to roofs,
siding, trees, and power lines is possible.
Locations impacted include...
Reading, Pottstown, Wyomissing, Birdsboro, Kutztown, Fleetwood,
Sinking Spring, Laureldale, Wernersville, Topton, Leesport, Elverson,
Bally, Bechtelsville, Lyons, New Morgan, Spring Ridge, Fairview Hgts,
Gilbertsville and Stowe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4039 7619 4056 7582 4037 7546 4024 7569
4021 7575 4014 7587
TIME...MOT...LOC 2226Z 311DEG 26KT 4036 7594
HAIL...1.25IN
WIND...60MPH
$$
Davis299
WWUS51 KPHI 112252
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
652 PM EDT Wed Sep 11 2019
PAC011-091-112302-
/O.EXP.KPHI.SV.W.0393.000000T0000Z-190911T2300Z/
Berks PA-Montgomery PA-
652 PM EDT Wed Sep 11 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BERKS AND NORTHWESTERN
MONTGOMERY COUNTIES WILL EXPIRE AT 700 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4039 7619 4056 7582 4037 7546 4024 7569
4021 7575 4014 7587
TIME...MOT...LOC 2252Z 311DEG 26KT 4025 7577
$$
DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:45 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 11, 3:45 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 345 PM EDT Wed Sep 11 2019 .SYNOPSIS... Weak low pressure will pass well to our north through tonight. A cold front will sink slowly southward through Thursday then high pressure will return briefly through Friday. Another cold front will approach the region by late Saturday. Strong high pressure will build early in the week and dominate across the Mid-Atlantic and Northeastern US through the end of next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Following a very warm and humid afternoon with abundant sunshine, we are anticipating scattered showers and thunderstorms for this evening. Dew point readings were in the upper 60s and lower 70s at mid afternoon. Mixed layer CAPE values had risen into the 1000 to 1500 J/kg range, especially in the western part of our forecast area. While we have the instability, there was no trigger to cause the development of convection this afternoon. As a result, we will have to wait for the showers and thunderstorms to advect into our region from the west. Based on the mid afternoon speed and direction of the developing showers and thunderstorms extending from central Pennsylvania down into northern Virginia, the precipitation should not begin to move into western Berks County until around 5:30 PM. The convection is not expected to reach the Delaware Valley until about 7:00 or 8:00 PM. The loss of daytime heating should cause the showers and thunderstorms to weaken at that time, although scattered showers may linger into a good part of the nighttime hours. A partly to mostly cloudy sky is expected overnight. Conditions will remain warm and muggy with lows mostly in the upper 60s and lower 70s. The wind should become light and variable. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... Thursday will feature a cold front dropping through our region from the north. The boundary is expected to be approaching the Poconos and northern New Jersey around daybreak. It should reach southeastern Pennsylvania and southern New Jersey around midday, and northeastern Maryland and southern Delaware by evening. We will continue to mention a chance of showers and thunderstorms for Thursday. Conditions should begin to stabilize gradually from northeast to southwest across our region in the wake of the front during the afternoon. Thursday's high temperature forecast is a bit of a challenge due to the expected cloud cover and the timing of the cold front. While highs in the upper 80s seem likely for northeastern Maryland and Delaware, we'll favor the lower and middle 80s for much of southeastern Pennsylvania and southern New Jersey, and the 70s in our northern counties. A light and variable wind should settle into the northeast around 10 MPH after the cold front passes. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... The main challenges for the medium-range forecast regard precipitation chances with a weakening system moving into the area this weekend. Thursday's cold front should be far enough south on Friday for colder air to filter in from the north/northeast. Clouds will likely stick around, however, as onshore flow increases. With time, dry advection from building high pressure to the north should reduce cloudiness by Saturday. Expect temperatures to be 10-15 degrees colder on Friday, with a nice rebound for Saturday as low-level flow becomes more southerly. The next system moves into the area Saturday and Saturday night, but it faces a rather hostile environment in the eastern U.S. As a fairly vigorous shortwave trough lifts northeastward into eastern Canada on Saturday, a southward-extending cold front will impinge upon downstream ridging. The strongest large-scale lift will remain well north of the area, and the front will weaken and slow in forward movement considerably as it approaches the northern Mid- Atlantic. Frontal convergence/lift look to be fairly weak, and midlevel lapse rates appear rather poor (owing to residual warmth from the aforementioned downstream ridging). Models have trended noticeably drier the past few cycles, and have kept PoPs low during this period. Thereafter, high pressure should build into the region, with a lengthy warm and dry period expected. The large-scale pattern will feature high-amplitude ridging in much of the central/eastern U.S. by early next week, aided by a deep longwave trough entering the western U.S. and a tropical wave/system lifting northwest into the vicinity of the Gulf Coast. Although the ridging will likely dominate for the early part of next week (high confidence), its evolution thereafter will be strongly influenced by these two systems. Thus, what transpires later next week is quite unclear (given poor predictability at these time ranges) and subject to a considerable amount of uncertainty for the next several model cycles. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Into this evening...Mainly VFR. Scattered showers and thunderstorms may result in brief periods of MVFR/IFR. Southwest wind 5 to 10 knots. Overnight...Mainly VFR with local MVFR ceilings and visibility values. Variable wind 6 knots or less. Thursday...Mainly VFR in the morning, with MVFR ceilings moving down from the northeast in the afternoon. A chance of showers and thunderstorms with brief periods of MVFR/IFR. Variable wind 6 knots or less becoming northeast around 10 knots. OUTLOOK... Thursday night...Restrictions possible with a chance of showers and storms as well as the development of lower clouds as surface flow becomes more easterly with time. North winds becoming northeast 5 to 15 kt. Low confidence. Friday and Friday night...Sub-VFR conditions possible with east-northeast winds 5 to 15 kt (stronger near the coast with higher gusts) becoming light southeasterly overnight. Very low confidence. Saturday and Saturday night...Mainly VFR, though brief restrictions may occur if showers/storms develop. Confidence is low on if/where convection occurs. South to southwest winds 5 to 15 kt. Sunday and Sunday night...Mainly VFR with light west winds. Moderate confidence. && .MARINE... A cold front is forecast to drop southward across the coastal waters of New Jersey and Delaware on Thursday. A southwest wind 10 to 15 knots into tonight should diminish to 5 to 10 knots for Thursday morning before becoming northeast 10 to 15 knots in the afternoon. Waves on our ocean waters will range from 2 to 4 feet with waves on Delaware Bay at 2 feet or less. OUTLOOK... Thursday...Sub-advisory winds/seas anticipated. A chance of showers and storms. Thursday night through Friday night...Advisory winds/seas are expected, with east-northeast winds increasing to 15 to 25 kt with gusts up to 30 kts. Seas may build to 5 to 7 feet by Friday. Showers/storms possible Thursday night and Friday. Saturday...Winds should be below advisory thresholds, but seas may linger near 5 feet through the day. Saturday night through Sunday night...Sub-advisory winds/seas expected. A slight chance of showers Saturday night into early Sunday. RIP CURRENTS... An underlying 10 to 11 second swell from the east and southeast should maintain a moderate risk for the development of dangerous rip currents through Thursday. A developing northeast wind on Thursday afternoon will likely contribute to the moderate risk. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Staarmann Near Term...Iovino Short Term...Iovino Long Term...CMS/Staarmann Aviation...CMS/Iovino/Staarmann Marine...CMS/Iovino/Staarmann
Hazardous weather outlook, Sep 11, 3:51 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 351 PM EDT Wed Sep 11 2019 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-122000- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 351 PM EDT Wed Sep 11 2019 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-122000- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 351 PM EDT Wed Sep 11 2019 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. There is a moderate risk for the formation of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance that at least a moderate risk of dangerous rip currents continues through the end of the week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-122000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 351 PM EDT Wed Sep 11 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. Staarmann
In the hours before
Special weather statement, Sep 11, 5:19 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
519 PM EDT Wed Sep 11 2019
PAZ055-112200-
Monroe-
519 PM EDT Wed Sep 11 2019
...A STRONG THUNDERSTORM WILL AFFECT MONROE COUNTY...
At 519 PM EDT, a strong thunderstorm was located near Gouldsboro
State Park, or 10 miles northwest of Mount Pocono, moving southeast
at 25 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Pocono, East Stroudsburg, Tobyhanna, Stormville, Henryville,
Brodheadsville, Werry Lake, Pocono Pines, Pocono Raceway, Skytop,
Tannersville, Mountainhome, Alpine Mountain, Long Pond, Sun Valley,
Arrowhead Lake, Stoddartsville, Reeders, Saylorsburg and Analomink.
This includes Interstate 80 in Pennsylvania between mile markers 287
and 313.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4115 7515 4114 7509 4108 7503 4109 7497
4088 7535 4112 7565 4118 7558 4123 7554
4122 7551 4123 7551 4125 7513
TIME...MOT...LOC 2119Z 304DEG 22KT 4121 7552
DavisSpecial weather statement, Sep 11, 5:46 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
546 PM EDT Wed Sep 11 2019
PAZ060-061-112245-
Lehigh-Berks-
546 PM EDT Wed Sep 11 2019
...A STRONG THUNDERSTORM WILL AFFECT BERKS AND SOUTHWESTERN LEHIGH
COUNTIES...
At 546 PM EDT, a strong thunderstorm was located over Hamburg, or 8
miles east of Schuylkill Haven, moving southeast at 25 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Reading, Wyomissing, Kutztown, Hamburg, Fleetwood, Sinking Spring,
Laureldale, Topton, Leesport, Shoemakersville, Bally, Bernville,
Bechtelsville, Lyons, Strausstown, Lenhartsville, Spring Ridge,
Zionsville, Ancient Oaks and Fairview Hgts.
This includes Interstate 78 in Pennsylvania between mile markers 11
and 49.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4052 7634 4052 7625 4058 7605 4057 7602
4065 7598 4069 7585 4047 7546 4044 7552
4045 7553 4042 7555 4026 7585 4049 7643
TIME...MOT...LOC 2146Z 300DEG 23KT 4059 7601
DavisThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 5:19 PM EDT | Special Weather Statement | PHI | Monroe | 41 min |
| Sep 11, 5:46 PM EDT | Special Weather Statement | PHI | Berks | 59 min |
| Sep 11, 7:30 PM EDT | Special Weather Statement | PHI | Montgomery | 45 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.